Condition marked by pain, swelling, loose teeth and exposed bone
THURSDAY, Jan. 1 (HealthDay News) -- The proportion of people taking widely prescribed oral osteoporosis drugs who develop a nasty jaw condition may be much higher than previously thought, a new study suggests.
Previous reports had indicated that the risk of developing osteonecrosis of the jaw (ONJ) from bisphosphonates in pill form were "negligible," although there was a noted risk in people taking the higher-dose intravenous form of the drug.
But Dr. Parish Sedghizadeh, an assistant professor of clinical dentistry at the University of Southern California School of Dentistry in Los Angeles, said his clinic is seeing one to four new cases a week, compared to one a year in the past. This led him to investigate the phenomenon and publish the findings in the Jan. 1 issue of the Journal of the American Dental Association.
"This is more frequent than everybody would like to think it is," said Sedghizadeh, lead author of the study.
ONJ is characterized by pain, soft-tissue swelling, infection, loose teeth and exposed bone.
Dr. James Liu, chairman of obstetrics and gynecology at MacDonald Women's Hospital at Case Medical Center, University Hospitals in Cleveland, said the finding "does not mean that women should stop taking the drug if they're on it. It does mean that there may be more frequent side effects than was previously known."
Bisphosphonates are medications used to reduce the risk of bone fracture and to increase bone mass in people with osteoporosis. They're also used to slow bone "turnover" in people who have cancer that has spread to their bones, and in people who have the blood cancer multiple myeloma.
Use of bisphosphonates has been associated with other problems in the past, including an increased risk of atrial fibrillation (a type of abnormal heart rhythm), unusual fractures of the thigh bon
All rights reserved